Montana, 2011

Winter Storm in Montana, May 20, 2011

May 20, 2011 · NWS TFX · 1 event in 1 county or zone

A spring snow storm brought nine inches of snow to portions of Madison County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A spring snow storm brought nine inches of snow to portions of Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 9:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, May 19, 9:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT THU MAY 19 2011

.UPDATE...
AN UPDATE FOR THE RAIN MOVING INTO CENTRAL MONTANA THIS EVENING.
THE RAIN SHIELD HAS MADE GOOD PROGRESS THIS EVENING AND NOW COVERS
SOUTHERN FERGUS COUNTY...AND PORTIONS OF JUDITH BASIN COUNTY. HAS
INCREASED CHANCES FOR PRECIPITATION OVERNIGHT IN MUCH OF CENTRAL
MONTANA AS THE SYSTEM SETTLES IN. OTHERWISE...THE REST OF THE
FORECAST LOOKS ON-TARGET. DB

&&

.AVIATION...
UPDATED 0445Z.
VFR CONDITIONS WILL GENERALLY DECREASE OVER THE TAF PERIOD AS A
LARGE STORM SYSTEM MOVES INTO THE AREA FROM THE SOUTH. CLOUD
CEILINGS WILL GRADUALLY LOWER AHEAD OF THE BULK OF PRECIPITATION.
VICINITY SHOWERS WILL EVENTUALLY TURN INTO WIDESPREAD RAIN WITH
LOWERING CLOUDS AND A DECREASE IN VISIBILITY POSSIBLE. KLWT AND
KBZN AREA ALREADY AFFECTED WITH THE ONSET OF WIDESPREAD
PRECIPITATION AROUND 0900Z AS THE SYSTEM SLOWLY MOVES INTO THE AREA.
MVFR CEILINGS AND WIDESPREAD SHOWERS WILL DOMINATE MUCH OF THE AREA
BY 1500Z. SUK

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT THU MAY 19 2011/
TONIGHT THROUGH SATURDAY...EXPECT A RATHER ACTIVE PERIOD OF
WEATHER TO BEGIN LATER TONIGHT AND CONTINUE INTO THE WEEKEND.
HEAVY RAIN IS LIKELY IN JUDITH BASIN AND FERGUS COUNTY...THUS THIS
REGION HAS BEEN UPGRADED TO A FLOOD WARNING. THE FLOOD WATCH
CONTINUES FOR A PORTION OF THE REGION. SEE HYDRO SECTION BELOW FOR
MORE DETAILS. OTHERWISE...THE MAIN STORM SYSTEM WILL AFFECT THE
REGION FRIDAY THROUGH SATURDAY...WITH PERIODS OF HEAVY RAIN AT
TIMES. SNOW LEVELS WITH THIS SYSTEM WILL BE QUITE
HIGH...GENERALLY ABOVE 8000 FEET...WITH A FEW INCHES POSSIBLE
ABOVE 8500 FEET. OVERALL...TEMPERATURES WILL NOT CHANGE MUCH OVER
THE NEXT FEW DAYS...BUT GENERALLY REMAIN A FEW DEGREES BELOW
NORMAL. BRUSDA

SATURDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WEATHER WILL PERSIST
OVER THE REGION THROUGH MOST OF THE LONG TERM FORECAST AS A MOIST
SOUTHERLY FLOW HOLDS OVER THE REGION. MODELS ARE CONSISTENT WITH
SLOWLY BRINGING A SYSTEM THROUGH THE REGION OVER THE WEEKEND AND
INTO NEXT WEEK. MODELS REMAIN IN FAIR AGREEMENT WITH BRINGING A
DECENT AMOUNT OF PRECIPITATION TO PORTIONS OF CENTRAL MONTANA BUT
THERE REMAIN DIFFERENCES IN EXACTLY HOW MUCH AND WHERE. PRECIP WILL
BE SHOWERY IN NATURE SO QPF AMOUNTS STILL REMAIN SUBJECT TO CHANGE
AND THUS CONFIDENCE IS NOT OVERLY HIGH IN EXACT VALUES. THE BIGGEST
THING IS MODEL AGREEMENT THAT PORTIONS OF CENTRAL MONTANA SHOULD
RECEIVE THE BULK OF ANY PRECIPITATION. BY THE END OF THE PERIOD THE
MODELS CONTINUE TO BE MESSY WITH SHOWERY PRECIP SCATTERED ACROSS THE
REGION. ANOTHER PACIFIC LOW LOOKS TO PASS SOUTH OF MONTANA PULLING
MOST OF THE EXPECTED WEEKEND MOISTURE AWAY WITH IT. SCATTERED
PERIODS OF INSTABILITY WILL ALLOW FOR AFTERNOON CONVECTIVE ACTIVITY
A COUPLE DAYS SO KEPT THUNDER IN THE FORECAST. TEMPERATURES WILL BE
AROUND SEASONAL AVERAGES THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  57  47  60 /  20  90  90  80
CTB  41  62  43  62 /  20  60  60  60
HLN  44  59  45  64 /  30  70  80  60
BZN  44  55  43  63 /  70  80  80  60
WEY  33  48  32  52 /  60  70  70  60
DLN  40  58  39  65 /  40  60  60  50
HVR  46  64  46  63 /  20  70  80  80
LWT  42  51  42  57 /  90 100  90  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING FOR FERGUS AND JUDITH BASIN COUNTIES UNTIL SATURDAY
AFTERNOON.

FLOOD WATCH FROM 6 AM MDT FRIDAY THROUGH LATE SATURDAY NIGHT
BLAINE...CASCADE...CHOUTEAU...GALLATIN...HILL...MEAGHER.

&&

SHORT TERM...DB
LONG TERM...HOENISCH
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 19, 1:30 PM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT THU MAY 19 2011

MTZ050-051-201200-
JUDITH BASIN-FERGUS-
230 PM MDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING HAS BEEN ISSUED FOR THIS REGION BEGINNING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WARNING IS IN EFFECT FOR THIS REGION BEGINNING ON FRIDAY
MORNING AND CONTINUING INTO SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS
AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

MTZ011>013-047-054-055-201200-
HILL-CASCADE-CHOUTEAU-BLAINE-MEAGHER-GALLATIN-
230 PM MDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH HAS BEEN ISSUED FOR FRIDAY MORNING THROUGH LATE
SATURDAY NIGHT. RAIN WILL MOVE INTO THE REGION EARLY FRIDAY MORNING
WITH PERIODS OF RAIN CONTINUING THROUGH SATURDAY NIGHT. SNOW LEVELS
WILL REMAIN HIGH DURING THIS EVENT SO RAINFALL ON EXISTING MOUNTAIN
SNOWPACK WILL ACCELERATE SNOWMELT AND INCREASE THE LIKELIHOOD OF
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS
AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008>010-014-015-044>046-048-049-052-053-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-
230 PM MDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL BRING PERIODS OF RAIN AND HIGH MOUNTAIN SNOW
TO THE REGION FRIDAY AND SATURDAY. THE ANTICIPATED PRECIPITATION
COULD CAUSE ADDITIONAL RISES ON CREEKS...STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL
STREAMS AND RIVERS FRIDAY THROUGH SUNDAY. REPORTS OF HEAVY
PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Madison

When
May 20, 2:00 AM MST to 8:00 PM MST
Where
Madison forecast zone
Reported by
Mesonet

Nine inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314700.